WEANING FROM PREDNISONE
(C)Copyright 2004 SarcInfo.com All rights Reserved. Revision:19 April 04
Some patients who come to SarcInfo are taking steroids (usually prednisone) which are contraindicated in bacterial diseases, including sarcoidosis. Weaning from prednisone can be an extremely difficult process and guidance is sometimes lacking. Based on our patient experience, we offer the following guideline. As always, consult with your physician regarding specifics related to your situation and work closely with him to monitor your progress as you wean.
Prednisone ruthlessly suppresses the immune system. It stops the body from fighting the sarcoidosis bacteria, and consequently reduces the inflammation the body produces during that fight. This results in a temporary reduction in sarcoidosis symptoms such as joint/muscle pain, skin lesions and shortness of breath. Chest Xrays often clear (temporarily) and the ACE reading always falls (temporarily).
Meanwhile, the bacteria continue to multiply in the tissues without any hindrance because prednisone has shut down the body's ability to fight them. If the patient stops taking prednisone, their condition will relapse, with previous sarcoidosis symptoms returning, often worse than before.
Prednisone mimics the function of the natural hormones produced by the adrenal glands. When patients take prednisone for long periods of time, the production of natural adrenal hormones decreases because of prednisone's effect on the pituitary, the master gland that controls the adrenals. This typically happens when the dose is higher than 5-7mg per day and used for periods longer than one month.
Weaning from prednisone causes the return of the sarcoidosis symptoms that it was suppressing. These withdrawal symptoms are usually not dangerous but they can be very uncomfortable, making it extremely difficult for some patients to complete the weaning process. Benicar, an angiotensin receptor blocker, can greatly relieve these symptoms and ensure weaning success. For sarcoidosis patients, the recommended dose of Benicar is 40mg every six to eight hours to provide this helpful inflammatory blockade.
Most patients are told to take the entire day's dose of Prednisone in the morning. But the half-life of prednisone in the bloodstream is only 4 hours. Dividing the daily dose in half and taking one-half in the morning and one-half in the late afternoon (not at bedtime to avoid disrupting sleep) may alleviate some withdrawal symptoms.
Weaning from a high dose of prednisone to a moderate dose can be accomplished fairly quickly and safely. If symptoms allow, it is suggested that every two weeks the total daily dose be reduced by half until 20mg per day is reached.
At 20mg per day, the body (adrenal cortex) must begin to produce it s own cortisol again and the weaning process needs to go slower to minimize withdrawal symptoms and to avoid dangerous repercussions related to a lack of natural cortisol. Begin your reductions now with the PM dose, keeping the morning dose the same. Ask your doctor for a variety of tablet sizes to facilitate the fractional dosing weaning process.
The following schedule should allow for the safe return of adrenal cortex functioning:
You are now taking 10mg in the morning and 10mg in the late afternoon.
Every 5-7 days, decrease the PM dose by 2.5mg. When the PM dose is zero, divide the morning dose in half again (you will be taking 5mg in the morning and 5mg in the late afternoon) and continue decreasing the PM dose by 2.5mg every 5-7 days until you have reached 5mg per day.
When you have reached this milestone of 5mg per day, you must proceed more slowly. At this point you need your own adrenal glands to be producing natural cortisol, as the prednisone tablets no longer are providing enough corticosteroid to keep your body functioning properly.
At 5mg per day, it is usually advisable to reduce by only ½ mg at a time, remaining at each new dose level for periods up to a month if symptoms dictate.
Take 2.5mg in the morning and 2.5mg in the PM. Decrease the PM dose by ½ mg. every one to four weeks, depending on symptoms. When the PM dose is zero, split the morning dose in half again and continue decreasing the PM dose by ½ mg. as symptoms allow. Repeat the process until you aren't taking any prednisone.
If prednisone is decreased too quickly below 15mg per day, the adrenal glands may not begin making their own hormones again fast enough to meet the body's needs, and symptoms of adrenal insufficiency can result. This is especially true if you have taken prednisone for a very long time. Doc can measure the cortisol in your blood to make sure your own body has started to manufacture cortisol again.
The symptoms of adrenal insufficiency which can occur during this last phase of the weaning process (below 15mg) are nausea and vomiting, anorexia, extreme fatigue, muscle pain, lethargy, dizziness, shortness of breath, weakness, joint pain and positional hypotension (low blood pressure). Some of these symptoms may be similar to your sarcoidosis symptoms. If you have these symptoms and are concerned that they might be due to adrenal insufficiency, you can ask your doctor to do tests.. In an emergency, your doctor can also stimulate the adrenal glands with an ACTH injection, if necessary.
Some patients who have weaned from prednisone report that they continue to experience the side effects of steroid therapy, such as anxiety, depression and irritability for weeks or months following treatment so give yourself time to adjust.
If you are at the point in the Marshall Protocol where you have begun to take minocycline, your Herxheimer reactions may add to your symptoms and be too much for you to tolerate. Then it may be necessary to complete the prednisone weaning process before you start minocycline.
1. MEDICATIONS to be Avoided by Sarcoidosis Patients
2. Outcome in sarcoidosis. The Relationship of Relapse to
3. An Approach to the Treatment of Pulmonary Sarcoidosis with